Arizona, 2012

Flash Flooding and Heavy Rain in Arizona, July 14, 2012

July 14, 2012 · NWS FGZ · 3 events in 1 county or zone

Heavy rain from a thunderstorm washed out a main road in Crown King.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from a thunderstorm washed out a main road in Crown King.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 14, 3:20 AM MST, 40 minutes earlier.

Area forecast discussion, Jul 14, 3:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 AM MST SAT JUL 14 2012

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER NORTHERN
ARIZONA THROUGH SUNDAY. STORMS PRODUCING HEAVY RAINFALL ARE EXPECTED
IN WESTERN ARIZONA THROUGH SATURDAY AND THEN MODERATE MONSOON
CONDITIONS SUNDAY AND MONDAY. THUNDERSTORM CHANCES MOVE RAPIDLY
EASTWARD ON TUESDAY AS DRY AND STABLE AIR MOVES INTO THE WESTERN
HALF OF ARIZONA.

&&

.DISCUSSION...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWEST
AND WEST CENTRAL ARIZONA THROUGH 9 PM MST SATURDAY. DEEP SUBTROPICAL
MOISTURE ACROSS ARIZONA WITH MOST SITES (GPS DATA FROM THE SUOMI
NETWORK/NOAA/USGS/USACE/DOT/AND OTHERS) REPORTING 1"-2" OF PW MAINLY
OVER THE WEST HALF OF AZ...THESE VALUES ARE ABOVE AVERAGE FOR
THE TYPICAL MONSOON YEAR VALUES.

WE HAVE SEVERAL FACTORS IN THE ATMOSPHERE THAT ARE WORKING WITH EACH
OTHER TO MAKE THE WEATHER AT LEAST FOR SATURDAY RATHER UNIQUE. WE
HAVE A SYNOPTIC NORTHERN STREAM TROUGH TO OUR NORTHWEST (CURRENTLY
PRODUCING A LINE OF THUNDERSTORMS OVER SOUTHERN NEVADA AT THIS TIME)
AND THEN A SUBTROPICAL SYSTEM CENTERED 50 TO 75 MILES WEST OF YUMA,
AZ. BOTH OF THESE SYSTEM ARE PROVIDING AND WILL CONTINUE TO PROVIDE
WEAK LIFT OVER THE WESTERN HALF OF ARIZONA TODAY AND SUNDAY...WITH
THE STRONGEST LIFT BY LATE MORNING INTO LATE EVENING TODAY. THE LIFT
WILL BE IN ASSOCIATION WITH THE SUBTROPICAL SYSTEM...PER MODEL
SOLUTIONS AS THE SUBTROPICAL SYSTEM PHASES WITH NORTHERN STREAM
SYSTEM AND MOVES NORTHEASTWARD TODAY OVER YAVAPAI (LATE MORNING TO
MID AFTERNOON) AND COCONINO COUNTY (EARLY AFTERNOON INTO LATE
EVENING). MODELS SUGGEST...AS THE SUBTROPICAL SYSTEM MOVES NORTHEAST
TODAY A LOW TO MID LEVEL JET FORMS WITH WINDS PEAKING AT 25 TO 35
KNOTS. LAPSE RATES TODAY APPEAR TO RANGE FROM MOIST ADIABATIC TO
LESS THAN DRY ADIABATIC ROUGHLY FROM 6.0 T0 7.5 DEG/KM...WITH THE
LOW LEVEL JET RUNNING UPSLOPE INTO THE BRADSHAWS. THE INSTABILITY...
AND THE HIGH PW VALUES WILL BE SUFFICIENT ENOUGH TO KICK OFF AN AREA
OF THUNDERSTORMS LATER THIS MORNING OVER YAVAPAI COUNTY AND THEN
LIFTING NORTHWARD ACROSS COCONINO COUNTY IN THE AFTERNOON. FLOW
ALOFT AT CLOUD TOP LEVEL ABOVE THE THUNDERSTORMS IS FORECAST TO PEAK
AT 40 KNOTS THIS WILL HELP ORGANIZE STORMS AND HELP PRODUCE SOME
STORMS WITH LOCALLY HEAVY RAIN. GIVEN THE FLOW FROM THE LOW TO UPPER
LEVELS...TRAINING STORMS WILL BE LIKELY (STORMS THAT FORM AND MOVE
PARALLEL TO THE FLOW WITH NUMEROUS CELLS PRODUCING HEAVY RAIN OVER A
LOCALIZED AREA).

BY SUNDAY...THE FLOW ALOFT REMAINS FAIRLY STRONG AROUND 40 KNOTS
ALONG WITH THE MAIN SYNOPTIC LOW PRESSURE TROUGH STILL OVER
SOUTHERN CALIFORNIA. THE BEST MOISTURE HOWEVER WILL HAVE MOVED EAST
INTO NAVAJO AND APACHE COUNTIES. THERE WILL BE SOME WEAK LARGE SCALE
LIFT STILL WORKING ON THE ATMOSPHERE OVER THE WESTERN HALF OF THE
STATE...SO SUNDAY STILL APPEARS TO BE A MODERATE MONSOON ACTIVITY
DAY WITH SOME ORGANIZED THUNDERSTORMS PRODUCING LOCALIZED HEAVY RAIN
AND HAIL.

BY MONDAY...THE LOW PRESSURE TROUGH IS STILL OVER SOUTHERN
CALIFORNIA...BUT WILL BEGIN TO LIFT NORTHEAST INTO THE GREAT
BASIN...DRIER AIR WILL BEGIN TO BE PULLED INTO THE WESTERN HALF OF
ARIZONA...SO THAT THE STORMS OVER THE WEST WILL TYPICALLY BE DRIER
AND MORE WIDELY SCATTERED...IN THE EAST OVER NAVAJO AND APACHE
COUNTIES THE STORMS WILL BE MORE NUMEROUS CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN.

BY TUESDAY THE TROUGH WILL HAVE LIFT TO OUR NORTHEAST AND THE REGION
WILL EXPERIENCE THE BEGINNING OF DRIER AND MORE STABLE AIR...TUESDAY
THROUGH THURSDAY.
&&

.AVIATION...FOR THE 12Z PACKAGE...ABUNDANT MOISTURE AND AN UNSTABLE
AIRMASS WILL REMAIN OVER NORTHERN ARIZONA FOR THE NEXT 24 HOURS. TIL
17Z...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST...WITH
MVFR CONDITIONS WITH THE HEAVIER PRECIP. AFT 17Z...THUNDERSTORMS
BECOME NUMEROUS IN COVERAGE ACROSS THE AREA. THE STRONGEST STORMS
ARE EXPECTED WEST OF A LINE FROM PAGE TO BLACK CANYON CITY AND WILL
HAVE IFR CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FIRE WEATHER...
MOIST SOUTHERLY FLOW WILL CONTINUE THIS WEEKEND ACROSS ARIZONA.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING. THE STORMS WILL BE CAPABLE OF HEAVY RAINFALL...WITH WETTING
RAINS PROBABLE OVER MUCH OF THE AREA. DAYTIME TEMPERATURES WILL RUN
A FEW DEGREES BELOW NORMAL.

MONDAY THROUGH WEDNESDAY...SOUTHWESTERLY FLOW ALOFT WILL DEVELOP
OVER NORTHERN ARIZONA. AMPLE MOISTURE WILL LINGER ON MONDAY WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE STATE. STARTING
TUESDAY...A DRY AND STABLE AIRMASS MOVES INTO WESTERN THEN CENTRAL
ARIZONA AND THUNDERSTORM CHANCES SHIFT TO EASTERN ARIZONA.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR AZZ004>009-012-015-037-038 IN EFFECT THROUGH 9
PM MST SATURDAY.

&&

PUBLIC.........TC
AVIATION.......DL
FIRE WEATHER...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 13, 12:40 PM MST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1240 PM MST FRI JUL 13 2012

AZZ004>018-037>040-140700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1240 PM MST FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS WEST OF A LINE FROM
PAGE TO BLACK CANYON CITY VALID FROM NOON FRIDAY THROUGH 9 PM
SATURDAY. SEE PRODUCT PHXFFAFGZ FOR DETAILS.

A MOIST AND UNSTABLE AIR MASS WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA THROUGH LATE THIS EVENING. THE
STRONGEST STORMS ARE EXPECTED IN WESTERN ARIZONA. STORM THREATS
ARE HEAVY RAINFALL...LIGHTNING...AND GUSTY WINDS. STORM MOVEMENT
IS GENERALLY SOUTH TO NORTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM WITH HEAVY RAIN ARE EXPECTED SATURDAY...WITH THE
STRONGEST STORMS AGAIN OVER WESTERN ARIZONA. MODERATE MONSOON
CONDITIONS ARE EXPECTED SUNDAY AND MONDAY ACROSS THE AREA.

ON TUESDAY...THUNDERSTORM COVERAGE AND INTENSITY SHOULD DECREASE FROM
WEST TO EAST AS A DRIER AND MORE STABLE AIRMASS MOVE INTO THE
STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Yavapai

When
July 14, 4:00 AM MST to 11:59 PM MST
Where
Yavapai County, 6 mi NW of Crown King to 6 mi SE of Crown King
Reported by
Mesonet
Coordinates
34.261, -112.404

Alert gages around Crown King reported between 2.84 and 4.52 inches of rain in an 18 to 20 hour time period.

Flash Flood, Yavapai

When
July 14, 10:00 AM MST to 11:00 AM MST
Where
Yavapai County, 5 mi N of Crown King to 5 mi NW of Crown King
Cause
Heavy Rain / Burn Area
Reported by
Fire Department/Rescue
Coordinates
34.272, -112.330

A thunderstorm produced heavy rain and flash flooding over the Gladiator Fire area. A main road was washed out and there were also mud slides.

Flash Flood, Yavapai

When
July 14, 4:45 PM MST to 6:00 PM MST
Where
Yavapai County, 5 mi ENE of Crown King to 5 mi E of Crown King
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
34.228, -112.249

Two vehicles were washed off the Crown King Road (possibly Poland Creek) near the community of Cleator. The occupants were rescued.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404902, 401678, 401682.